Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 111, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 29, 2003, 5:06 PM EDT for Fauquier County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2003, 5:06 PM EDT (21:06 UTC)
- Expired
- Aug 29, 2003, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 292106 FFWLWX VAC061-300000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 506 PM EDT FRI AUG 29 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR FAUQUIER COUNTY IN NORTHERN VIRGINIA * UNTIL 800 PM EDT. * AT 506 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 3 MILES NORTH OF TURNBULL...MOVING EAST AT 15 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 800 PM EDT. THESE STORMS PRODUCED FLOODING EARLIER NEAR HUME. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE WARRENTON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3875 7801 3860 7787 3864 7760 3884 7773 $$ MANNING
2 follow-up statements
000 WGUS71 KLWX 292240 FFSLWX VAC061-300000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 639 PM EDT FRI AUG 29 2003 ...FLASH FLOOD WARNING CONTINUES FOR FAUQUIER COUNTY UNTIL 800 PM EDT... AT 640 PM...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL WAS MOVING OUT OF FAUQUIER COUNTY. RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE LOCALIZED FLOODING PROBLEMS THROUGH 800 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ MANNING
000 WGUS71 KLWX 300001 FFSLWX VAC061-300030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 800 PM EDT FRI AUG 29 2003 ...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FAUQUIER COUNTY... SHOWERS AND THUNDERSTORMS WILL TORRENTIAL DOWNPOURS HAVE MOVED OUT OF THE COUNTY. THERE WERE REPORTS OF FLOODING LATE THIS AFTERNOON... BUT THE WATER HAS SINCE RECEDED. A COUPLE OF ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CROSS THE CENTRAL PART OF FAUQUIER COUNTY...NEAR WARRENTON...THROUGH 9PM. HOWEVER...NO MORE FLOODING IS EXPECTED. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:00 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 29, 3:00 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 29 2003 .EARLY PERIODS...LINE OF CNVCTN FIRING ALNG CDFNT SE OF GRTLKS. LEE TROF DVLPG E OF RDGS...AND SCTD TSRA PRESENT ALNG/WEST OF IT AS WELL. OROGRAPHIC LIFT APPRS TO BE PLAYING A ROLE. W/ LEE TROF... INSTAB... AND THETA-E RDG ALNG BLURDG...FEEL TSRA WL ORGANIZE AND TRVL EWD LT TAFTN/ELY THIS EVNG. PLENTY OF MSTR PRSNT /PWAT NEAR 2 INCHES/...AS IS INSTAB /LAPS B+ ARND 4000/...BUT SHEAR WEAK. BEST WNDS 25-30 KT H7-5. ALSO...RGN NOT NEAR ANY ORGANIZED TRIGGER OR FORCING MECHANISM...SO ACTVTY SHUD WANE ONCE DAYTIME INSOLATION IS LOST. POPS IN CHC RNG...USING SCT WORDING. CDFNT COMES CLOSER SAT...AND THEN STALLS ACRS AREA. GEM MOST PROGRESSIVE...ACTUALLY DRIVING FRNT THRU CWFA. PREFER MORE RESERVED SOLN...KEEPING FRNT IN VCNTY...AS FLOW AND POSNG/STRENGTH OF HIPRES NOT APPR TO BE CONDUCIVE TO PUSH IT THRU. AMS A LTL MORE STBL...BUT FORCING MUCH BTTR. HTS .LONG TERM SATURDAY NIGHT THROUGH FRIDAY... MODELS IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED FORECAST. ALL SHOW TWO PLAYERS IN THE WEATHER GAME FOR OUR AREA OVER THE NEXT SEVERAL DAYS. ONE IS THE COLD FRONT EXPECTED TO ENTER THE NORTHWEST ZONES SATURDAY AND THE SECOND IS A DEVELOPING INVERTED TROUGH OVER THE NORTH CENTRAL GULF. THE COLD FRONT WILL BE NEARLY STATIONARY OVER THE REGION FOR A PROLONGED TIME DUE TO RIDGE HOLDING OFF THE COAST AND A SLOW MOVING UPPER TROUGH. FRONT WILL TEND TO WAVER ACROSS THE AREA IN RESPONSE TO DIGGING UPPER TROUGH TO OUR WEST. INVERTED TROUGH WILL MOVE OUT OF THE GULF...INTO LOUISIANA...AND THEN RIDE ALONG STALLED FRONTAL BOUNDARY. THIS WILL FEED EVEN MORE MOISTURE INTO AREA. SURFACE LOW WILL FINALLY LIFT NORTHEAST OF THE AREA ON THURSDAY...AND FRONT FINALLY MOVES OUT. THIS MEANS THAT FRIDAY WILL BE DRY. WILL CONTINUE TO CARRY AT LEAST A 40 POP AT MOST PLACES THROUGH THURSDAY. HIGH TEMPERATURES FOR SUNDAY THROUGH MONDAY WILL AT OR SLIGHTLY BELOW NORMAL DUE TO CLOUDS/MOISTURE. EXPECT HIGHS TO BE AROUND 80. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 29, 12:28 PM EDT, 4 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1228 PM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE COULD PRODUCE DAMAGING WINDS DUE TO HIGH LEVELS OF ATMOSPHERIC INSTABILITY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A FRONT WILL STALL OVER THE REGION SATURDAY AND WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT. SOME OF THESE COULD PRODUCE LOCALLY HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SKYWARN MAY NEED TO BE ACTIVATED TODAY. RDH/HTS
In the hours before
Special weather statement, Aug 29, 2:39 PM EDT, 2 hours 27 minutes before
MDZ003-004-009-VAZ042-WVZ053-291915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM OVER JEFFERSON COUNTY PUSHING EAST... AT 239 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BLOOMERY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRUNSWICK AND POINT OF ROCKS WILL BE AFFECTED BY THIS STORM THROUGH 3:15 PM. SEEK SHELTER INDOORS WHEN THIS STORM APPROACHES. MMARGRAF
Special weather statement, Aug 29, 3:00 PM EDT, 2 hours 6 minutes before
VAZ031-042-291930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM ON CLARKE AND LOUDOUN COUNTY LINE PUSHING EAST... AT 300 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF BLUEMONT...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF LEESBURG...PURCELLVILLE...ROUND HILL AND BLUEMONT WILL BE AFFECTED BY THIS STORM THROUGH 330 PM. SEEK SHELTER INDOORS WHEN THIS STORM APPROACHES. MMARGRAF
Local storm report, Aug 29, 3:35 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM WOODSTOCK VA WIND DAMAGE
08/29/03 SHENANDOAH TREES DOWN. EOC REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:27 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| Aug 29, 5:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 29, 5:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| Aug 29, 5:52 PM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
| Aug 29, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 29, 7:57 PM EDT | Special Marine Warning | LWX | 93 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.